Q:

What are the side effects caused by drinking alcohol when taking NSAIDS?

A:

Quick Answer

Since nonsteroidal anti-inflammatory drugs (NSAIDS) can lead to ulcers, bleeding or other irritation to the stomach lining, according to the National Institutes of Health's MedlinePlus, it is recommended that those taking NSAIDS do not consume alcohol, which can also be harmful to the stomach lining and can exacerbate these symptoms. Consuming just one alcoholic drink per week while taking NSAIDS can increase the risk of bleeding in the gastrointestinal tract. There are other risk factors involved with NSAIDS, as well as other substances and medications to avoid.

Continue Reading

Full Answer

NSAIDS carry other common side effects, such as increased fluid retention, kidney and heart problems, rashes and high blood pressure. More serious side effects can occur if the patient has issues such as decreased kidney or liver function, low platelet count, Crohn's disease, asthma, reflux disease, congestive heart failure or a history of stroke or heart attack. It is important for the patient to discuss this medical history with a doctor to determine a safe dosage of NSAIDS and to possibly stop taking other medications and supplements that may interact negatively with the NSAIDS.

It is also important for a patient to read the labels of any medications being taken. This is because many medications, such as cold medications, may contain acetaminophen or other pain relievers. If a patient is on a strict dosage of NSAIDS due to his or her risk factors and medical history and takes additional over-the-counter painkillers, it could result in a negative reaction.

Learn more about Side Effects

Related Questions

Explore